Opium is a highly addictive substance and, whilst not as powerful as heroin or morphine, it is still possible to overdose on it in its natural form.
- Know your limits; only take as much as you are sure your body can tolerate
- Avoid mixing opium with other substances; in particular alcohol, as this can cause dangerous interactions, but so can other substances, including prescribed medications
- Make sure you’re in a safe place with people you trust, or at the very least someone knows where you are and can get help if necessary
- If you’re smoking opium, make sure that all your equipment (e.g. the bong/vaporiser you use and anything you use for measuring or dividing) is thoroughly clean
- Try to make sure the opium you use is as pure as possible; bad reactions to impurities and cutting agents are amongst the main causes of hospitalisation
- If you or someone you know does get opium poisoning, seek medical help immediately. Stomach pumping may be necessary, although measures such as coffee enemas or potassium permanganate in water are reported to be beneficial